Blood cancers

Cognitive dysfunction linked to TKI withdrawal


A rebound increase in Abl activity after ceasing tyrosine kinase inhibitors in chronic myeloid leukaemia might be linked to the onset of neurodegeneration and cognitive dysfunction.

Haematologists at the Hammersmith Hospital in London have described three women with CML who were treated sequentially with three or four TKIs, most recently nilotinib or imatinib, over a disease course of 12 to 16 years.

They developed new-onset cognitive dysfunction 4 to 12 months after the TKI was ceased when they had achieved a complete molecular response.

Their symptoms were consistent with early dementia. Although aged 66, 67 and 68 at the time, they had no other identifiable causes of cognitive decline.

“Recent studies suggest that a proportion of patients who achieve deep and sustained molecular responses following TKI therapy for CML can discontinue the drugs without experiencing relapse of disease,” they wrote in the American Journal of Hematology.

“However, up to 30% of patients experience a spectrum of symptoms 1-6 weeks after cessation, which include musculoskeletal pain and skin rash.”

They said the syndrome has been attributed to sudden reversal of imatinib-induced c-kit inhibition and release of c-kit suppression of mast cell function and activation, but delayed neurological consequences have not previously been described.

Nilotinib and bosutinib could both cross the blood-brain barrier and, through their inhibition of Abl, decrease systemic and central nervous system immune response involved in neuronal damage. This could probably inhibit disease-generating lesions in Alzheimer’s disease and Parkinson’s disease.

In animal models, Abl inhibition by TKIs increases amyloid-beta clearance and reduces behavioural deficits.

“These findings in the case of nilotinib and bosutinib have led to the suggestion that these agents could be investigated as potential treatments for Alzheimer’s disease,” they said.

“One can postulate that TKI discontinuation after a prolonged duration of therapy may be responsible for a ‘rebound’ increase in neuronal Abl activity and precipitate a neurodegenerative process.

“More than 2000 patients have stopped TKI therapy and the goal of modern day CML therapy categorically involves the aim of treatment free remission.

“These findings in patients that have stopped TKI therapy emphasise the need to stop therapy in the context of clinical studies and, importantly, physicians should remain vigilant for unexplained neurological findings.”

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic